Kansas, 2008

Damaging Winds in Kansas, August 30, 2008

August 30, 2008 · NWS ICT · 2 events in 2 counties and zones

Isolated to widely scattered thunderstorms developed across Central and South Central Kansas along a weak area of convergence. Lots of low level moisture lead to diurnal thunderstorms and some isolated severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Isolated to widely scattered thunderstorms developed across Central and South Central Kansas along a weak area of convergence. Lots of low level moisture lead to diurnal thunderstorms and some isolated severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 30, 6:15 PM CST, 0 minutes earlier.

Area forecast discussion, Aug 30, 6:15 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
715 PM CDT SAT AUG 30 2008

.UPDATE...

.AVIATION...
STRONG STORMS WILL AFFECT THE AREA TO THE WEST OF A SALINA TO
WINFIELD LINE. ISOLATED VSBYS TO 1 MILE WILL OCCUR WITH THESE
STORMS AND WINDS IN A 40 TO 50 MPH RANGE WILL ALSO BE POSSIBLE.
THESE STORMS WILL MOVE OUT OF THE FORECAST AREA BY 9 PM AND ALLOW
FOR VFR CONDITIONS TO RETURN.

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT SAT AUG 30 2008/

DISCUSSION...
FORECAST HIGHLIGHTS INCLUDE THUNDERSTORM CHANCES THIS AFTERNOON
THROUGH THIS EVENING...AND AGAIN TUESDAY AND BEYOND ASSOCIATED WITH
A FRONTAL PASSAGE...ALONG WITH THE POTENTIAL AFFECTS FROM HURRICANE
GUSTAV REMNANTS.

ZONE OF LOW-LEVEL CONFLUENCE/CONVERGENCE AND 2000-3000 J/KG OF MIXED
LAYER CAPE HAS RESULTED IN WIDELY SCATTERED THUNDERSTORMS ACROSS
SOUTHWEST PORTIONS OF THE FORECAST AREA. OTHER ISOLATED STORMS WILL
BE POSSIBLE ACROSS PORTIONS OF CENTRAL KANSAS AND SOUTHEAST KANSAS
DUE TO A WEAK CAP. DEEP LAYER SHEAR IS VERY WEAK TO NON
EXISTENT...SO NOT ANTICIPATING SEVERE WEATHER. HOWEVER...GIVEN THE
STRONG INSTABILITY...AN ISOLATED AND SHORT-LIVED DOWNBURST AND/OR
DIME SIZE HAIL CANNOT BE RULED OUT THROUGH SHORTLY AFTER SUNSET.
SOME ACTIVITY MAY TEND TO LINGER THROUGH THE LATE EVENING
HOURS...AND POTENTIALLY INTO THE OVERNIGHT HOURS...AS THE LOW-LEVEL
JET KICKS IN AND ELEVATED INSTABILITY FLIES NORTHEAST.

WARM AND WINDY CONDITIONS ANTICIPATED FOR SUNDAY AND MONDAY...AS AN
APPROACHING DEEP MID/UPPER TROUGH OVER THE WESTERN CONUS STRENGTHENS
LEE TROUGHING ACROSS THE WESTERN HIGH PLAINS. CURRENT DATA WOULD
SUGGEST SOUTHERLY WINDS MAY REACH ADVISORY CRITERIA BOTH SUNDAY AND
MONDAY AFTERNOONS...GENERALLY WEST OF I-135. HOWEVER...WILL DEFER
ANY WIND ADVISORY DECISION TO THE UPCOMING NIGHT SHIFT.

BY TUESDAY AND TUESDAY NIGHT...MOST MEDIUM RANGE MODELS ARE IN GOOD
AGREEMENT TRAVERSING A FAIRLY STRONG PACIFIC/CANADIAN FRONT ACROSS
THE FORECAST AREA. THEREFORE INCREASED POPS SOME FOR THIS PERIOD.

BEYOND TUESDAY...ALL EYES TURN TOWARD THE REMNANTS OF HURRICANE
GUSTAV. MODELS ARE IN GOOD AGREEMENT INTO WEDNESDAY BRINGING GUSTAV
INTO WESTERN LA/EASTERN TX. THEREAFTER...THE MODELS DIVERGE GREATLY
WITH ITS TRACK. THE ECMWF AND CANADIAN MODELS ALLOW GUSTAV TO GET
CAUGHT UP IN THE PROGRESSIVE UPPER FLOW AND EJECT NORTH INTO THE
MIDWEST BY THURSDAY...AND WOULD FAVOR WIDESPREAD PRECIPITATION FOR
ESPECIALLY EASTERN KS. MEANWHILE...THE GFS AND MANY OF ITS ENSEMBLE
MEMBERS STALL GUSTAV OVER EASTERN TX/WESTERN LA FOR SEVERAL
DAYS...FAVORING DRIER CONDITIONS ACROSS THE PLAINS AND MIDWEST. PER
HPC AND PATTERN RECOGNITION...AM THINKING GUSTAV WILL EJECT
NORTH...BUT NOT AS QUICK AS ECMWF/CANADIAN SOLUTIONS.

REGARDLESS OF ABOVE SCENARIOS...TEMPERATURES SHOULD BE AT OR BELOW
NORMAL FROM WEDNESDAY AND BEYOND...DUE TO AFFECTS FROM PERSISTENT
PACIFIC/CANADIAN AIRMASS IN WAKE OF TUESDAY COLD FRONT...ALONG WITH
THE POTENTIAL FOR GUSTAV REMNANTS.

KLEINSASSER

AVIATION...18Z TAFS RSL/SLN/HUT/ICT/CNU
SOUTHEASTERLY WINDS ARE ALLOWING FOR AN INFLUX OF SLIGHTLY RICHER
MOISTURE INTO THE AREA THIS AFTERNOON. MODERATE-STRONG INSTABILITY
SHOULD DEVELOP ACROSS THE ENTIRE AREA VIA STRONG INSOLATION. WEAK
LOW-LEVEL CONVERGENCE AND NIL CINH ARE PROGGED IN OUR WESTERN
COUNTIES THIS PM/EVE. ANTICIPATING WIDELY SCATTERED TS TO DEVELOP
ACROSS WESTERN/CENTRAL KS AS A RESULT. GIVEN THAT EXPECTED
COVERAGE AND THE AREA OF CONCERN...HAVE INCLUDED A VCTS AT RSL
AND A CB CLOUD GROUP AT HUT...BUT NO MENTION OF CONVECTION FURTHER
EAST. ACTIVITY SHOULD BE MOSTLY DIURNALLY DRIVEN IN OUR AREA...AND
BETTER MOISTURE TRANSPORT SHIFTS TO OUR NW OVERNIGHT.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  91  71  91 /  30  10  10  10
HUTCHINSON      70  93  70  91 /  30  10  10  10
NEWTON          69  91  70  90 /  20  10  10  10
ELDORADO        69  90  70  89 /  20  10  10  10
WINFIELD-KWLD   70  90  71  91 /  30  10  10  10
RUSSELL         69  93  70  91 /  30  10  10  10
GREAT BEND      69  93  70  92 /  40  10  10  10
SALINA          69  91  70  91 /  10  10  10  10
MCPHERSON       69  92  70  91 /  20  10  10  10
COFFEYVILLE     68  90  69  89 /  20  10  10  10
CHANUTE         67  89  69  89 /  10  10  10  10
IOLA            67  89  68  90 /  10  10  10  10
PARSONS-KPPF    68  90  69  89 /  20  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 30, 3:16 PM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
416 PM CDT SAT AUG 30 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-312130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
416 PM CDT SAT AUG 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF
CENTRAL...SOUTH-CENTRAL AND SOUTHEAST KANSAS THROUGH THE EVENING
HOURS. THE STRONGEST ACTIVITY WILL BE CAPABLE OF GUSTY
WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS ACROSS
THE AREA FOR TUESDAY AND WEDNESDAY. THUNDERSTORM CHANCES WILL
CONTINUE THROUGH FRIDAY...AS REMNANTS FROM HURRICANE GUSTAV COULD
APPROACH FROM THE SOUTH. SOME OF THE THUNDERSTORMS COULD BECOME
STRONG TUESDAY THROUGH FRIDAY...WITH SMALL HAIL...GUSTY WINDS AND
HEAVY DOWNPOURS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CDJ/JMC/ADK

In the hours before

Special weather statement, Aug 30, 3:23 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
423 PM CDT SAT AUG 30 2008

KSZ091-092-302215-
HARPER-SUMNER-
423 PM CDT SAT AUG 30 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR EASTERN HARPER AND WESTERN SUMNER COUNTIES...

AT 421 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ARGONIA...OR 16 MILES NORTHEAST OF
ANTHONY...AND MOVING NORTH AT 6 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

HOWERTON
Special weather statement, Aug 30, 5:00 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
600 PM CDT SAT AUG 30 2008

KSZ083-302330-
SEDGWICK-
600 PM CDT SAT AUG 30 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHWEST SEDGWICK COUNTY...

AT 558 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GODDARD...OR 13 MILES WEST OF DOWNTOWN
WICHITA...AND MOVING NORTH AT 28 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

HOWERTON
Special weather statement, Aug 30, 5:27 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT SAT AUG 30 2008

KSZ092-310000-
SUMNER-
627 PM CDT SAT AUG 30 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHEAST SUMNER COUNTY...

AT 623 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF BRAMAN...OR 20 MILES SOUTH OF
WELLINGTON...AND MOVING NORTH AT 11 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

HOWERTON
Special weather statement, Aug 30, 5:29 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT SAT AUG 30 2008

KSZ032-310000-
RUSSELL-
629 PM CDT SAT AUG 30 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHERN RUSSELL COUNTY...

AT 628 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF BUNKER HILL...OR 8 MILES
NORTHEAST OF RUSSELL...AND MOVING NORTH AT 34 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

HOWERTON
Special weather statement, Aug 30, 5:58 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
658 PM CDT SAT AUG 30 2008

KSZ068-083-310100-
HARVEY-SEDGWICK-
658 PM CDT SAT AUG 30 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARVEY AND NORTHERN SEDGWICK COUNTIES...

AT 657 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HALSTEAD TO WEST
WICHITA...AND MOVING NORTH AT 21 MPH.

40 TO 50 MPH WINDS AND BRIEF TORRENTIAL RAIN ARE EXPECTED WITH THESE
STORMS.

HOWERTON
Special weather statement, Aug 30, 6:12 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CDT SAT AUG 30 2008

KSZ092-310100-
SUMNER-
712 PM CDT SAT AUG 30 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SUMNER COUNTY...

AT 707 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF OXFORD...OR 8 MILES
SOUTHEAST OF WELLINGTON...AND MOVING NORTH AT 22 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

HOWERTON

The radar

The Wichita radar (KICT), 5 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sedgwick

When
August 30, 6:15 PM CST
Where
Sedgwick County, 3.89 mi NW of (Ict)wichita Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.690, -97.480

Thunderstorm Wind, McPherson

When
August 30, 6:49 PM CST
Where
McPherson County, 0.69 mi S of Lindsborg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.570, -97.670

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130780, 130781.